Advertisement

What is the cause of serotonin syndrome?

Serotonin syndrome happens when the chemical serotonin accumulates in the body, usually caused by medications.  This accumulation can occur when the doses of some medications are increased or when multiple medications are used that cause serotonin to increase in the body.  Serotonin syndrome is a rare condition but if you take medicines that work to increase serotonin in your body, it's important to recognize the symptoms if they occur. Please seek medical attention immediately if you experience any combination of these symptoms:

  • unexplained agitation or restlessness
  • confusion
  • rapid heart rate
  • dilated pupils
  • loss of muscle coordination or twitching muscles
  • heavy sweating
  • diarrhea
  • headache
  • shivering or goose bumps

Continue Learning about Medication Overdose and Poisoning

What is serotonin syndrome?
MediGuardMediGuard
Serotonin syndrome is a rare but serious condition caused by too much serotonin in the brain. The sy...
More Answers
What happens if I overdose on medication for acute pain?
Honor Society of Nursing (STTI)Honor Society of Nursing (STTI)
An overdose on painkillers - usually opiod analgesics - can cause respiratory depression. This is a ...
More Answers
What are the symptoms of serotonin syndrome?
MediGuardMediGuard
Serotonin Syndrome is a very rare condition with symptoms of mental status changes (such as confusio...
More Answers
Why do drug overdose rates vary by state?
Univ. of Nev. School of Medicine, Family MedicineUniv. of Nev. School of Medicine, Family Medicine
By 2010, enough prescription painkillers were sold to medicate every American adult with a typical d...
More Answers

Important: This content reflects information from various individuals and organizations and may offer alternative or opposing points of view. It should not be used for medical advice, diagnosis or treatment. As always, you should consult with your healthcare provider about your specific health needs.